Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 111, NWS Bismarck, ND

June 21, 2005McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2005, 3:20 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2005, 3:20 AM CDT (08:20 UTC)
Expired
Jun 21, 2005, 4:15 AM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:34 AM CDTTSTM WND GST 69Williston, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 11:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 210821
SVRBIS
NDC053-105-210915-
/O.NEW.KBIS.SV.W.0111.050621T0820Z-050621T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT TUE JUN 21 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTHERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 415 AM CDT

* AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF WILLISTON...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF CHARLSON AROUND 415 AM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4817 10385 4792 10380 4783 10284 4834 10290

$$
JF/CD
1 follow-up statement
000 
WWUS53 KBIS 210848
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT TUE JUN 21 2005

NDC053-105-210915-
/O.CON.KBIS.SV.W.0111.000000T0000Z-050621T0915Z/
WILLIAMS ND-MCKENZIE ND-
348 AM CDT TUE JUN 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM CDT FOR
CENTRAL MCKENZIE AND SOUTHERN WILLIAMS COUNTIES...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 15 MILES SOUTH OF SPRING BROOK...OR ABOUT 11 MILES SOUTHEAST
OF WILLISTON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN MCKENZIE COUNTY AT 400 AM CDT
  RURAL SOUTHERN WILLIAMS COUNTY AT 400 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT
TUESDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4826 10362 4761 10364 4770 10283 4834 10290

$$
JF/CD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 11 hours 50 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM CDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON JUN 20 2005

.SHORT TERM...
MULTIPLE OUTFLOW BOUNDARIES SETTING UP ACROSS SOUTH DAKOTA INTO
EASTERN MONTANA. EXPECT ANOTHER NOCTURNAL MCS TO FORM AND MOVE
ACROSS SOUTHERN NORTH DAKOTA LATE TONIGHT AND TUESDAY. THIS HAS
BECOME A PATTERN OVER THE PAST FEW DAYS WITH EVER INCREASING
MOISTURE AND INSTABILITY. HOWEVER...BY WEDNESDAY...H5 RIDGE AND 700
MB WARMING WILL LIMIT THE CONVECTION...UNTIL WEDNESDAY NIGHT INTO
THURSDAY MORNING WITH WEAK COLD FRONTAL PASSAGE. WILL SEE WARM TEMPS
ON WEDNESDAY...MID TO UPPER 90S..COOLER THURSDAY WITH READINGS BACK
INTO THE 80S.

.LONG TERM...
OUR MEAN PATTERN WILL REMAIN RELATIVELY UNCHANGED DURING THE
EXTENDED PERIOD AS SOME SEMBLANCE OF AN UPPER LVL TROUGH WILL REMAIN
OFF THE NW U.S. COAST WITH OUR FA IN SOUTHWESTERLY FLOW ALOFT. AS
CAN BE EXPECTED...A LEE TROUGH WILL FORM TO OUR WEST AND HELP
MAINTAIN THE LL MOISTURE AND RESULTANT INSTABILITY NECESSARY FOR
PERIODIC THUNDER CHANCES AS S/WS MOVE THROUGH THE FLOW.  THE TIMING
OF SUCH WAVES IS BELOW THE RESOLUTION OF AVAILABLE MODEL DATA...BUT
THE SYNOPTIC ENVIRONMENT CERTAINLY INDICATES A BETTER RISK OF STORMS
DURING THE NIGHTTIME PERIODS AS MID LEVEL CAPPING WEAKENS AND THE
CONVECTION WHICH FORMS ON THE HIGHER TERRAIN TO OUR WEST MAKES ITS
WAY EASTWARD. AS A RESULT...WE QUESTION THE EXTENT OF THE GFSS DRY
SCENARIO FOR LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

IN THE TEMP DEPARTMENT...REVIEW OF THE LAST SEVERAL RUNS OF THE GFS
CONTINUES TO SUGGEST THAT H85 TEMPS WILL REMAIN IN THE 20S CELSIUS
AND 1000-500 MB THICKNESSES IN THE 570S DAM...WHICH CORRELATES WELL
WITH THE LATEST MEX GUIDANCE AND OUR GOING FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS/CP
Hazardous weather outlook, Jun 20, 5:48 AM CDT, 21 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
548 AM CDT MON JUN 20 2005

NDZ018>020-031>035-040>046-211046-
ADAMS-BILLINGS-BOWMAN-BURLEIGH-DUNN-EMMONS-GOLDEN VALLEY-GRANT-
HETTINGER-MERCER-MORTON-OLIVER-SIOUX-SLOPE-STARK-
INCLUDING THE CITIES OF...DICKINSON...BOWMAN...BISMARCK...MANDAN...
MOTT...MEDORA...LINTON...HETTINGER...BEULAH AND BEACH
548 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 AM MDT OR 8 AM CDT. A
CHANCE FOR SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ036-037-047-048-050-051-211046-
DICKEY-KIDDER-LA MOURE-LOGAN-MCINTOSH-STUTSMAN-
INCLUDING THE CITIES OF...JAMESTOWN...ELLENDALE AND ASHLEY
548 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT
A.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM CDT. A CHANCE FOR
SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

NDZ001>005-009>013-017-021>023-025-211046-
BOTTINEAU-BURKE-DIVIDE-FOSTER-MCHENRY-MCKENZIE-MCLEAN-MOUNTRAIL-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-WARD-WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...CROSBY...BOTTINEAU...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...HARVEY...
CARRINGTON AND BELCOURT
548 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...AND A CHANCE OF
SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS THROUGHOUT THE WEEK...WITH SEVERE
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

VINING

In the hours before

Local storm report, Jun 21, 3:19 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT TUE JUN 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             13 W WILLISTON          48.16N 103.91W
06/21/2005  1.00 INCH        WILLIAMS           ND   PUBLIC

&&

KAW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:36 AM CDTSevere Thunderstorm WarningBISWilliams54 min
Jun 21, 3:58 AM CDTSevere Thunderstorm WarningBISBillings, Dunn, Golden Valley64 min
Jun 21, 4:14 AM CDTSevere Thunderstorm WarningBISMcKenzie31 min
Jun 21, 4:29 AM CDTSevere Thunderstorm WarningBISMountrail46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.